Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Metrics and embeddings of generalizations of Thompson's group $F$


Authors: J. Burillo, S. Cleary and M. I. Stein
Journal: Trans. Amer. Math. Soc. 353 (2001), 1677-1689
MSC (2000): Primary 20F65; Secondary 20F05, 20F38, 20E99, 05C25
DOI: https://doi.org/10.1090/S0002-9947-00-02650-7
Published electronically: December 18, 2000
MathSciNet review: 1806724
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

The distance from the origin in the word metric for generalizations $F(p)$ of Thompson's group $F$ is quasi-isometric to the number of carets in the reduced rooted tree diagrams representing the elements of $F(p)$. This interpretation of the metric is used to prove that every $F(p)$ admits a quasi-isometric embedding into every $F(q)$, and also to study the behavior of the shift maps under these embeddings.


References [Enhancements On Off] (What's this?)

  • 1. Bieri, R. and Strebel, R., On groups of PL-homeomorphisms of the real line, Notes, Math. Sem. der Univ. Frankfurt, 1985.
  • 2. Brin, M.G. and Guzmán, F., Automorphisms of generalized Thompson groups, J. Algebra 203 (1) (1998), 285-348. MR 99d:20056
  • 3. Brown, K.S., Finiteness properties of groups, J. Pure App. Algebra 44 (1987), 45-75. MR 88m:20110
  • 4. Brown, K.S. and Geoghegan. R., An infinite-dimensional torsion-free $FP_{\infty }$ group, Invent. Math. 77 (1984), 367-381. MR 85m:20073
  • 5. Burillo, J., Quasi-isometrically embedded subgroups of Thompson's group $F$, J. Algebra 212 (1999), 65-78. MR 99m:20051
  • 6. Cannon, J.W., Floyd, W.J., and Parry, W.R., Introductory notes on Richard Thompson's groups, Enseign. Math. 42 (1996), 215-256. MR 98g:20058
  • 7. Cleary, S., Groups of piecewise-linear homeomorphisms with irrational slopes, Rocky Mountain J. Math. 25 (1995), 935-955. MR 97d:20040
  • 8. Fordham, S.B., Minimal Length Elements of Thompson's Group $F$, Thesis, Brigham Young University, 1995.
  • 9. Guba, V. and Sapir, M., Diagram Groups, Mem. Amer. Math. Soc. 130 (1997). MR 98f:20013
  • 10. Higman, G., Finitely presented infinite simple groups, Notes on Pure Math., vol. 8, Australian National University, Canberra, 1974. MR 51:13049
  • 11. Stein, M., Groups of piecewise linear homeomorphisms, Trans. Amer. Math. Soc. 332 (2) (1992), 477-514. MR 92k:20075

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F65, 20F05, 20F38, 20E99, 05C25

Retrieve articles in all journals with MSC (2000): 20F65, 20F05, 20F38, 20E99, 05C25


Additional Information

J. Burillo
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08192 Barcelona, Spain
Address at time of publication: Department of Applied Mathematics, University Politecnica de Catalunya, Campus Nord, Jordi Girona 1, 08034 Barcelona, Spain
Email: burillo@mat.upc.es

S. Cleary
Affiliation: Department of Mathematics, City College of CUNY, New York, New York 10031
Email: cleary@math0.sci.ccny.cuny.edu

M. I. Stein
Affiliation: Department of Mathematics, Trinity College, Hartford, Connecticut 06106
Email: mstein@mail.trincoll.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02650-7
Received by editor(s): September 25, 1998
Received by editor(s) in revised form: August 11, 1999
Published electronically: December 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society